Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Topeka, KS

August 25, 201610 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Aug 25, 2016, 4:04 PM CDT for 10 counties in Kansas. It took effect at Aug 25, 2016, 7:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2016, 4:04 PM CDT (21:04 UTC)
In effect from
Aug 25, 2016, 7:00 PM CDT
Expired
Aug 26, 2016, 6:25 AM CDT
In force
11 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS63 KTOP 252104
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT THU AUG 25 2016

KSZ026-037>040-054>056-058-059-261200-
/O.NEW.KTOP.FF.A.0004.160826T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE...
ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND...
HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...
CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA...
BURLINGTON...LEBO...GARNETT
404 PM CDT THU AUG 25 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND 
  NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL KANSAS...ANDERSON...COFFEY...DOUGLAS...FRANKLIN... 
  LYON...MORRIS...OSAGE...SHAWNEE AND WABAUNSEE. IN NORTHEAST 
  KANSAS...JEFFERSON. 

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING

* SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EAST CENTRAL
  KANSAS WITH MORE WIDESPREAD THUNDERSTORMS OVERNIGHT INTO FRIDAY
  MORNING. SOME OF THESE LOCATIONS ALREADY RECEIVED 1 TO 2 INCHES
  OF RAIN WEDNESDAY NIGHT AND AN ADDITIONAL 1 TO 2 INCHES OF
  RAINFALL WILL BE POSSIBLE TONIGHT. THIS ADDITIONAL HEAVY
  RAINFALL RAIN RESULT IN SOME LOCALIZED FLASH FLOODING CONCERNS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
828 
WGUS63 KTOP 252114 CCA
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU AUG 25 2016

CORRECTED SOME WORDING IN THE THIRD BULLET.

KSZ026-037>040-054>056-058-059-260915-
/O.COR.KTOP.FF.A.0004.160826T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE...
ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND...
HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...
CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA...
BURLINGTON...LEBO...GARNETT
414 PM CDT THU AUG 25 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND 
  NORTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL KANSAS...ANDERSON...COFFEY...DOUGLAS...FRANKLIN... 
  LYON...MORRIS...OSAGE...SHAWNEE AND WABAUNSEE. IN NORTHEAST 
  KANSAS...JEFFERSON. 

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING

* SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EAST CENTRAL
  KANSAS WITH MORE WIDESPREAD THUNDERSTORMS OVERNIGHT INTO FRIDAY
  MORNING. SOME OF THESE LOCATIONS ALREADY RECEIVED 1 TO 2 INCHES
  OF RAIN WEDNESDAY NIGHT AND AN ADDITIONAL 1 TO 2 INCHES OF
  RAINFALL WILL BE POSSIBLE TONIGHT. THIS ADDITIONAL RAIN COULD
  RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
688 
WGUS63 KTOP 260314
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT THU AUG 25 2016

KSZ026-037>040-054>056-058-059-261115-
/O.CON.KTOP.FF.A.0004.000000T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE...
ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND...
HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...
CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA...
BURLINGTON...LEBO...GARNETT
1014 PM CDT THU AUG 25 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KANSAS AND NORTHEAST KANSAS... 
  INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KANSAS... 
  ANDERSON...COFFEY...DOUGLAS...FRANKLIN...LYON...MORRIS... 
  OSAGE...SHAWNEE AND WABAUNSEE. IN NORTHEAST KANSAS...
  JEFFERSON. 

* UNTIL 7 AM CDT FRIDAY

* SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS EAST CENTRAL
  KANSAS...EXTENDING INTO FRIDAY MORNING. SOME OF THESE LOCATIONS
  ALREADY RECEIVED 1 TO 2 INCHES OF RAIN WEDNESDAY NIGHT AND THE
  GROUND IS NEARLY SATURATED. AN ADDITIONAL 1 TO 2 INCHES OF
  RAINFALL WILL BE POSSIBLE TONIGHT...ESPECIALLY AFTER MIDNIGHT.
  THIS ADDITIONAL RAIN COULD RESULT IN FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
019 
WGUS63 KTOP 261125
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT FRI AUG 26 2016

KSZ026-037>040-054>056-058-059-261230-
/O.CAN.KTOP.FF.A.0004.000000T0000Z-160826T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...VALLEY FALLS...OSKALOOSA...PERRY...
MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...COUNCIL GROVE...
ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA...MCFARLAND...
HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...
CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA...
BURLINGTON...LEBO...GARNETT
625 AM CDT FRI AUG 26 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KANSAS AND
NORTHEAST KANSAS HAS BEEN CANCELLED. ANY ADDITIONAL RAINFALL THIS
MORNING IS EXPECTED TO BE TOO LIGHT TO CAUSE FLOODING. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 25, 4:02 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 25, 4:02 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
402 PM CDT THU AUG 25 2016

.SHORT TERM...(This Evening through Friday)
Issued at 401 PM CDT THU AUG 25 2016

Additional chances for showers and thunderstorms are expected
tonight through tomorrow as the frontal boundary becomes somewhat
stalled out over southeast Kansas. Visible satellite imagery shows
some breaks in the cloud cover this afternoon across southeast
Kansas, which allowed destabilization to occur.  With decent
instability and shear in place, some scattered storms have begun to
develop along this boundary across northern Oklahoma and extending
into southeast Kansas. Short-range models have been struggling some
with precipitation trends today, but there is the potential for
these scattered storms to continue to develop northward along the
boundary into east central Kansas late this afternoon into early
this evening. With 1500-2500 J/kg of CAPE and around 40kts of 0-6km
shear, some storms in far east central Kansas may be strong to
severe, with damaging winds and hail being the primary hazards.
However, the greater potential for stronger storms is looking to be
just south of the forecast area in far south Kansas and Oklahoma
where the better forcing is located near the boundary.

Models show a shortwave lifting northeastward across the forecast
area overnight, and this wave should help to provide decent forcing
to support better chances for more widespread showers and
thunderstorms. Models have been trending a bit slower with the
advancement of this wave, and thus have slowed down the higher PoPs
until around midnight and later and persisting into Friday morning.
These overnight storms will be further supported by the low-level
jet and decent isentropic lift, but expect them to be more elevated.
There are slight model discrepancies with the best placement for
higher QPF amounts, however with PWAT values of 1.5 to 2.0 decent
rainfall rates can be expected overnight. With some areas of heavy
rainfall with last night's storms and additional heavy rainfall
possible across east central Kansas, have gone ahead with a Flash
Flood Watch from 00z tonight to 12z Friday.  There is uncertainty
with how long precipitation will linger across the area Friday
morning, but expect another shortwave to approach the area Friday
afternoon/evening across northern Kansas, so have increasing PoPs
Friday afternoon across north central Kansas.  Instability of at
least 1000-2000 J/kg will be possible tomorrow with some uncertainty
in how strong 0-6km shear values will be, but could be strong enough
to support some strong to severe storms Friday afternoon.  With
ongoing cloud cover, expect high temperatures to only be in the mid
70s to low 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 401 PM CDT THU AUG 25 2016

Friday evening showers and storms will be ongoing as the mid level
shortwave trough lifts out over the northern plain. Warm advection
ahead of the wave will provide additional lift for widespread precip
across the area. Instability will be on the decrease during the
evening and overnight. There is not much of a surface front moving
through the area, but a well established cold pool from afternoon
convection could focus redevelopment as it pushes eastward. The 850
mb moisture transport vectors will become maximized over the
forecast area Friday night with pwat values around 1.75 inches. This
should support a slight chance for heavy rainfall and localized
flooding. Some showers may linger through Saturday morning as
southwest flow aloft continues. Within that southwest flow
additional shortwaves may lift over the central plains causing more
rounds of showers and storms through the weekend. None of these
waves appear to bring a front through eastern KS. This pattern is
forecasted to hold with an upper ridge anchored over the TN river
valley, which will continue to steer waves north of the area and a
plume of deeper moisture overhead. Although the chances of a
prolonged period of heavy rainfall is low at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 105 PM CDT THU AUG 25 2016

For the 18z TAFs, areas of MVFR cigs should gradually improve to
low-end VFR this afternoon. Some short-range models show the
potential for a few isolated showers and storms to develop near
the TAF sites, so added VCTS for a few hours this afternoon.
Short-range models suggest that conditions may be dry initially
tonight with increasing storm potential overnight into Friday
morning, which will be accompanied by MVFR cigs.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch through Friday morning for KSZ026-037>040-
054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Sanders
AVIATION...Hennecke
Hazardous weather outlook, Aug 25, 4:52 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT THU AUG 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
452 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND
TONIGHT.  A FEW OF THE STORMS COULD BE SEVERE, MAINLY SOUTHEAST OF
THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE,
ESPECIALLY IN THE OVERNIGHT HOURS AND FOR AN AREA GENERALLY ALONG
AND SOUTH OF A HOLTON TO ABILENE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson38 min
Aug 24, 7:08 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon27 min
Aug 24, 7:12 PM CDTSpecial Weather StatementTOPJefferson33 min
Aug 24, 7:20 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage40 min
Aug 24, 7:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage42 min
Aug 24, 8:20 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin40 min
Aug 25, 6:53 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more112 min

Nearby

Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.